My right shin and ankle had been sore off and on for a couple of weeks. Usually I would go to the doctor after that much time passed; but it wasn’t a crippling pain, and my annual medical was coming up, so I waited until then.
The doctor said that it was probably “just a minor inflammation” and that taking an anti-inflammatory medication for a week or so would fix me up just fine. As all the really important tests, such as cholesterol levels and blood pressure, were great, I left his office with a relaxed and relieved attitude. He also suggested I shouldn’t do anything for a couple of weeks that would put undue stress on the leg, a prescription with which I knew I’d have no problem. However, the anti-inflammatory medication prescription turned out to be something else.
When I had the prescription filled, the pharmacist, a very helpful and obviously caring young lady, asked me if I had any allergies and whether I was taking any other medications. The answer being “no” to both, she then read the instructions on the label to me, and urged me to read the “flyer” (as she characterized it) that she had just shoved into a paper bag along with the little bottle of little pills.
Being basically a conscientious guy, and being fuelled by the health-related resolutions I always make right after my annual medical (which, incidentally, make my New Year’s resolutions seem mild by comparison), I dutifully read the so-called flyer as soon as I got home, fully intending to follow it to the letter. That was a grave mistake.
The first thing I noticed was that this was not your run-of-the-mill, stick-it-in-your-mail-slot, everyday type of flyer. It was, in fact, a two-page letter from the Patient Drug Education Database of the very important-sounding First DataBank, Inc.; and, it was addressed to me personally! Sure, I know these days it’s easy to personalize a communication like that, but having your name on anything tends to sharpen your focus. As I read my letter my relaxed and relieved attitude quickly disintegrated.
The opening paragraph stated clearly that this medication is used to relieve the symptoms of osteoarthritis and rheumatoid arthritis, both of which sound a helluva lot more serious than “just an inflammation.” As I read on, things got worse.
Under the heading of “Cautions,” the letter informed me that I should tell my doctor immediately (all italics are mine) if, as a result of taking this medication, I developed a severe rash; hives; breathing difficulties; dizziness; tightness of the chest; swelling of eyelids, face or lips; or stomach bleeding.
They need not worry, folks. Should even one of these horrors ever happen I assure you I will call my doctor. And I will definitely do so immediately, even though it will probably be at three o’clock in the morning, which is when I’m convinced such symptoms are most apt to manifest themselves. That, of course, would mean enduring many hours of exacerbating anxiety before getting to see him; and then, I’m equally sure, having to wait many days for the tests to come back confirming, what by then I’d persuaded myself, would be a death sentence.
Temporarily rallying from the morass of horrible possibilities should I take even one of these harmless looking little pills, and trying valiantly to convince myself that the odds on any of the horrors actually happening were remote, I read on. I shouldn’t have.
The next section dealt with “Possible Side Effects;” clearly a step up from mere “Cautions.” These included diarrhea, indigestion, gas, nausea and headache. The direction this time was to call my doctor if any of these items should prove bothersome. I was damn sure they would. I should have quit there, too, but, by now, rapidly alternating between paranoia and masochism, again I read on.
The letter then moved from a suggestion to call my doctor to an instruction to call him if any items on the next list of possible side effects came into play. This final litany of gloom included weight gain; bloating or swelling of ankles, feet or hands; yellowing of skin or eyes; unusual fatigue; difficulty swallowing or breathing; black stools; and, persistent stomach or abdominal pain
But it was the last side effect listed that put me over the edge. It was: vomit that looks like coffee grounds.
I flushed the pills down the toilet and threw the bottle in the garbage..